Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 212, NWS Morristown, TN

July 8, 2012Claiborne County, Hancock County, Tennessee; Lee County, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at Jul 8, 2012, 9:43 PM EDT for Claiborne County, Hancock County, Tennessee; Lee County, Virginia. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2012, 9:43 PM EDT (01:43 UTC)
Expired
Jul 8, 2012, 10:30 PM EDT
In force
47 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Claiborne County, TN, Hancock County, TN, Lee County, VA

The radar

The Knoxville radar (KMRX), 58 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.7 hours before the alert went out and 299 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2012-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 319 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2012-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
319 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
2385 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

358 
WUUS54 KMRX 090143
SVRMRX
TNC025-067-VAC105-090230-
/O.NEW.KMRX.SV.W.0212.120709T0143Z-120709T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
943 PM EDT SUN JUL 8 2012

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAIBORNE COUNTY IN EAST TENNESSEE...
  HANCOCK COUNTY IN EAST TENNESSEE...
  LEE COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 1030 PM EDT

* AT 936 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 11
  MILES SOUTH OF SOUTH WALLINS...OR 14 MILES NORTHWEST OF
  SNEEDVILLE...AND MOVING EAST AT 30 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  SNEEDVILLE...JONESVILLE...PENNINGTON GAP...ROSE HILL...EVANSTON...
  TREADWAY...ST. CHARLES...KYLES FORD...DRYDEN...PATTONSVILLE AND
  JASPER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3680 8277 3671 8287 3667 8295 3662 8297
      3644 8321 3643 8319 3641 8321 3643 8371
      3664 8361 3667 8353 3667 8341 3671 8335
      3675 8315 3683 8311 3689 8288
TIME...MOT...LOC 0143Z 270DEG 27KT 3665 8336

$$
17
1 follow-up statement
045 
WWUS54 KMRX 090202
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1002 PM EDT SUN JUL 8 2012

TNC025-067-VAC105-090230-
/O.CON.KMRX.SV.W.0212.000000T0000Z-120709T0230Z/
CLAIBORNE TN-HANCOCK TN-LEE VA-
1002 PM EDT SUN JUL 8 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM EDT
FOR LEE...HANCOCK AND CLAIBORNE COUNTIES...

AT 959 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR EWING...OR 14 MILES SOUTH OF HARLAN...MOVING NORTHEAST
AT 20 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  SNEEDVILLE...JONESVILLE...PENNINGTON GAP...TREADWAY...ROSE HILL...
  ST. CHARLES...KYLES FORD...PATTONSVILLE...DRYDEN AND JASPER.

LAT...LON 3680 8277 3671 8287 3667 8295 3662 8297
      3644 8321 3643 8319 3641 8321 3643 8371
      3664 8361 3667 8353 3667 8341 3671 8335
      3675 8315 3683 8311 3689 8288
TIME...MOT...LOC 0203Z 245DEG 17KT 3667 8338

$$

17

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 9:22 PM EDT, 21 minutes earlier.

Area forecast discussion, Jul 8, 9:22 PM EDT, 21 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
922 PM EDT SUN JUL 8 2012

.DISCUSSION...
BASED ON CURRENT OBS/TRENDS...HAVE ADJUSTED POPS UP ACROSS NORTHERN
PORTIONS OF EAST TENNESSEE AND ACROSS SOUTHWEST VIRGINIA TO LIKELY
AS SCT SHOWERS AND STORMS APPEAR IMMINENT ACROSS MUCH OF THIS AREA
THIS EVENING AND INTO THE OVERNIGHT HOURS. WITH A COLD FRONT
CONTINUING TO SAG SOUTHWARD FROM THE OHIO RIVER VALLEY...COMBINED
WITH A STILL FAIRLY UNSTABLE AIR MASS...SEVERAL CLUSTERS OF STRONG
TO SEVERE THUNDERSTORMS ARE CONTINUING TO FIRE ACROSS SOUTH CENTRAL
KENTUCKY AND ARE GRADUALLY WORKING THEIR WAY INTO OUR FAR NORTHERN
ZONES AS OF 9:30 PM EDT. WHILE THE PRIMARILY THREATS WITH THIS
ACTIVITY WILL BE LOCALLY HEAVY RAINFALL AND LIGHTNING...SOME LOW-
END SEVERE HAIL AS WELL AS STRONG DOWNBURST WINDS CANNOT BE RULED
OUT WITH THE STRONGEST ACTIVITY /PARTICULARLY BEFORE MIDNIGHT WHEN
CAPE VALUES ARE STILL PROGGED TO BE BTWN 1500-3000 J/KG IN MOST
SPOTS/. AS THE NIGHT PROGRESSES...THE ATMOSPHERE WILL CONTINUE TO
STABILIZE WHICH WILL LIMIT THE SEVERE THREAT. HOWEVER...REASONABLE
CHANCES FOR SOME SHOWER/STORM ACTIVITY AND MEASURABLE PRECIPITATION
WILL EXIST THROUGH DAYBREAK /PARTICULARLY ACROSS THE NORTHERN ZONES
WHICH WILL BE CLOSEST TO THE FRONT/. ATTM...THE FRONT STILL APPEARS
TO BE ON TRACK TO WORK ITS WAY INTO THE AREA LATE TONIGHT...WHICH
WILL SET UP SOME BETTER CHANCES FOR SHOWERS AND STORMS TOMORROW.
OTHERWISE...MOSTLY CLOUDY CONDITIONS AND CONTINUED MILD
TEMPERATURES IN THE UPPER 60S TO LOWER 70S ARE EXPECTED ONCE AGAIN
IN MOST LOCATIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             73  93  71  89  69 /  40  60  60  60  50
KNOXVILLE MCGHEE TYSON AIRPORT, TN  72  91  70  87  68 /  50  60  60  60  50
OAK RIDGE, TN                       72  91  70  87  68 /  60  60  60  60  50
TRI CITIES AIRPORT, TN              69  88  68  84  65 /  70  60  60  60  50

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

AMP
Hazardous weather outlook, Jul 8, 3:10 AM EDT, 18 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
310 AM EDT SUN JUL 8 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-090715-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
310 AM EDT SUN JUL 8 2012 /210 AM CDT SUN JUL 8 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND EVENING. A FEW OF THESE STORMS MAY BECOME STRONG TO
SEVERE...WITH THE MAIN THREAT BEING DAMAGING WINDS...LOCALLY HEAVY
RAINFALL...AND FREQUENT CLOUD TO GROUND LIGHTNING. THE BEST CHANCES
OF STRONG TO SEVERE STORMS WILL BE ACROSS SOUTHWEST VIRGINIA AND
NORTHEAST TENNESSEE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THUNDERSTORM COVERAGE WILL INCREASE MONDAY AS A COLD FRONT SLOWLY
DRIFTS SOUTHWARD INTO THE REGION AND BECOMES STATIONARY. SCATTERED
STRONG TO SEVERE STORMS WILL BE POSSIBLE AT TIMES THROUGH
WEDNESDAY. THE MAIN SEVERE THREATS EACH DAY WILL BE THE POSSIBILITY
OF STRONG DAMAGING WINDS...LOCALLY HEAVY RAINFALL...AND FREQUENT
CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES FROM THIS AFTERNOON THROUGH
WEDNESDAY.

In the hours before

Local storm report, Jul 8, 4:43 PM EDT, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
443 PM EDT SUN JUL 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             1 E COEBURN             36.95N 82.45W
07/08/2012  E0.75 INCH       WISE               VA   TRAINED SPOTTER

&&
Special weather statement, Jul 8, 8:34 PM EDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
834 PM EDT SUN JUL 8 2012

TNZ014-015-090115-
CLAIBORNE TN-HANCOCK TN-
834 PM EDT SUN JUL 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR HANCOCK AND CLAIBORNE COUNTIES
UNTIL 915 PM EDT...

AT 827 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES EAST OF TAZEWELL...OR 13 MILES WEST OF
SNEEDVILLE...MOVING EAST AT 10 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SNEEDVILLE AND
EVANSTON.

17
Special weather statement, Jul 8, 8:59 PM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
859 PM EDT SUN JUL 8 2012

NCZ061-090145-
CLAY NC-
859 PM EDT SUN JUL 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR CLAY COUNTY UNTIL 945 PM EDT...

AT 856 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTHEAST OF HAYESVILLE...MOVING
NORTHEAST AT 15 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...TUSQUITEE AND
SHOOTING CREEK.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

17
Special weather statement, Jul 8, 9:22 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
922 PM EDT SUN JUL 8 2012

VAZ001-005-006-008-090200-
LEE VA-RUSSELL VA-SCOTT VA-WASHINGTON VA-
922 PM EDT SUN JUL 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LEE...CITY OF BRISTOL...
WASHINGTON...SCOTT AND RUSSELL COUNTIES UNTIL 1000 PM EDT...

AT 913 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTHWEST OF
RAVEN TO LEBANON TO 7 MILES SOUTH OF BIG STONE GAP...AND MOVING
SOUTHEAST AT 15 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...GATE CITY...
ABINGDON...BRISTOL VA...WEBER CITY...HANSONVILLE...CLINCHPORT...
NICKELSVILLE...ROSEDALE...HILANDER PARK...HOLSTON...COLLINGWOOD...
LINDELL...HILTONS...BENHAMS...EMORY-MEADOW VIEW...GLADE SPRING...
DAMASCUS AND KONNAROCK.

17

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 1:00 AM EDTAreal Flood AdvisoryMRXBlount, Monroe90 min
Jul 9, 3:51 PM EDTSevere Thunderstorm WarningMRXJefferson, Knox, Sevier54 min
Jul 9, 4:39 PM EDTSevere Thunderstorm WarningMRXCocke, Jefferson36 min
Jul 8, 10:31 PM EDTSevere Thunderstorm WarningMRXLee, Scott, Wise44 min
Jul 8, 10:36 PM EDTAreal Flood AdvisoryMRXRussell, Scott114 min
Jul 8, 10:50 PM EDTAreal Flood AdvisoryMRXWashington115 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.